Alert archive / Maine / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at May 31, 2017, 6:46 PM EDT for Oxford County, York County, Maine; Carroll County, New Hampshire. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2017, 6:46 PM EDT (22:46 UTC)
- Expired
- May 31, 2017, 7:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Oxford County, ME, York County, ME, Carroll County, NH
The radar
The Portland,ME radar (KGYX), 50 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:22 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 436 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:26 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 31, 3:26 PM EDT, 3 hours 20 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Gray ME 326 PM EDT Wed May 31 2017 .SYNOPSIS... A cold front will sweep east and cross the region accompanied by showers and thunderstorms. A surface trough will cross the area on Thursday and may touch off a few mountain showers. Low pressure and a trailing frontal system will cross the region Friday and Friday night with rain. Another low pressure system may bring rain to the region Sunday and Monday. && .NEAR TERM /THROUGH TODAY/... Severe thunderstorm watch number 300 has been issued for a portion of the forecast area. We continue to slowly destabilize across NH...and enough instability should develop to support severe thunderstorms this afternoon and early evening when coupled with the moderate deep layer shear and steep mid level lapse rates. Damaging winds and large hail will be the main threats, with the most probable location being western and southern NH. Toward the ME and NH coastal plain, the marine layer should act to weaken the storms this evening with only a very low prob of severe there, although lightning could very well be a threat. && .SHORT TERM /TONIGHT THROUGH 6 PM THURSDAY/... Tstorm threat will diminish after 9 PM with storms moving offshore. Fog and stratus will likely be common overnight, especially on the coastal plain. The upper level low will move overhead on Thursday, with convective showers likely, especially in the north. A few rumbles of thunder with small hail will be possible as well with the very cold air aloft. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... A large upper level low pressure system will be situated over southeastern Canada on Friday. Steep low level lapse rates will allow for showers to form, mainly during the afternoon and early evening hours. The upper level feature will be east of our region Saturday, however there will still be sufficient moisture and steep lapse rates to produce a shower or two. Sunday may be the dry day for the next several days. A weak and fast moving ridge of high pressure will allow for some sunshine as one system exits the region and yet another system approaches. Yet another upper level low pressure system will dig south from the Great Lakes region on Monday. This will trigger cyclogenesis along the Mid Atlantic region which will allow for a steady and very chilly rain to break out across the region. By Tuesday, a complex area of low pressure will be sliding northeast off Cape Cod, continuing well below normal temperatures and a damp, dreary pattern with plenty of low clouds and precipitation. The main area of low pressure will exit the region by Wednesday, however the upper level low will allow for more scattered showers in Maine and New Hampshire. A weak ridge of high pressure to follow. && .AVIATION /07Z WEDNESDAY THROUGH SUNDAY/... Short Term /through Wednesday night/...Conditions are generally LIFR to IFR at this time with showers along the coast and fog and stratus elsewhere. Some improvement to IFR/MVFR is expected this morning...however southerly winds will keep a marine layer in place with stratus and fog persisting in spots. Showers will arrive generally from west to east this evening possible bringing briefly gusty winds and -TSRA to MHT...LEB...CON...and HIE. Long Term...VFR conditions are expected Friday except in the mountains where lower conditions in showers are expected. More widespread MVFR/IFR conditions are possible Friday night in rain with improving conditions for Saturday. More rain and low ceiling and visibilities expected Monday and Tuesday. && .MARINE... Short Term...Winds/seas stay below SCA levels through Thursday. Long Term...Winds and seas should stay below SCA criteria, however periods of rain and fog will make for poor marine conditions at times through the weekend. Low pressure may provide gusty northeasterly winds and building seas early next week. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && JC/MLE
Hazardous weather outlook, May 31, 1:29 PM EDT, 5 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 129 PM EDT Wed May 31 2017 MEZ007-008-012-013-NHZ001>009-011-015-011730- Northern Oxford-Northern Franklin-Southern Oxford-Southern Franklin- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Cheshire-Western And Central Hillsborough- 129 PM EDT Wed May 31 2017 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ009-011730- Central Somerset- 129 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for west central Maine. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms will affect the region this afternoon and evening. A few thunderstorms could be severe with large hail and damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ014-018>028-NHZ010-013-014-011730- Southern Somerset-Interior York-Interior Cumberland-Androscoggin- Kennebec-Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc- Lincoln-Knox-Coastal Waldo-Strafford-Interior Rockingham- Coastal Rockingham- 129 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, central New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms will affect the region this afternoon and evening. There is a marginal threat that a few thunderstorms could be strong with small hail and gusty winds being the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NHZ012-011730- Eastern Hillsborough- 129 PM EDT Wed May 31 2017 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150>154-011730- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 129 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Widely scattered thunderstorms are possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, May 31, 5:44 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
544 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL HANOVER 43.70N 72.29W
05/31/2017 E1.00 INCH GRAFTON NH PUBLIC
&&
EVENT NUMBER GYX1704002
MSSpecial weather statement, May 31, 6:02 PM EDT, 44 minutes before
Special Weather Statement National Weather Service Gray ME 602 PM EDT WED MAY 31 2017 MEZ007-008-012-013-NHZ001-002-004-312300- Northern Oxford-Southern Oxford-Southern Franklin-Northern Franklin-Northern Coos-Southern Coos-Northern Carroll- 602 PM EDT WED MAY 31 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL OXFORD... SOUTHWESTERN FRANKLIN...SOUTHEASTERN COOS AND NORTHERN CARROLL COUNTIES... At 602 PM EDT, radar indicated strong thunderstorms were located along a line extending from 6 miles northeast of Errol to 8 miles northeast of Pinkham Notch. Movement was east at 30 mph. Winds in excess of 40 mph and dime size hail are possible with these storms. Locations impacted include... Bethel, Rangeley, Rumford, Dixfield, Andover, Carrabassett Valley, Grafton, Phillips, Weld, Mexico, Waterford, Buckfield, Hartford, Lovell, Greenwood, Carthage, Avon, Chatham, Dallas Plantation and Hanover. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4510 7029 4425 7038 4423 7113 4489 7101 TIME...MOT...LOC 2202Z 256DEG 28KT 4483 7101 4431 7110
Special weather statement, May 31, 6:12 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Gray ME
612 PM EDT WED MAY 31 2017
NHZ007-011-312315-
Cheshire-Sullivan-
612 PM EDT WED MAY 31 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SULLIVAN
AND CHESHIRE COUNTIES...
At 612 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Townshend to Whately. Movement was east
at 35 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Keene, Jaffrey, Rindge, Winchester, Dublin, Richmond, Harrisville,
Nelson, Marlborough, Gilsum, Walpole, Alstead, Westmoreland, Swanzey,
Marlow, Hinsdale, Roxbury, Fitzwilliam, Troy and Sullivan.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4292 7252 4295 7253 4297 7248 4300 7246
4300 7244 4305 7247 4308 7244 4310 7244
4312 7243 4314 7208 4272 7208 4273 7246
4277 7249 4277 7252 4278 7251 4281 7254
4287 7256
TIME...MOT...LOC 2212Z 274DEG 29KT 4303 7264 4244 7263Special weather statement, May 31, 6:13 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Gray ME
613 PM EDT WED MAY 31 2017
NHZ003>009-312315-
Merrimack-Northern Grafton-Belknap-Southern Carroll-Southern
Grafton-Sullivan-Northern Carroll-
613 PM EDT WED MAY 31 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SULLIVAN...
SOUTHEASTERN GRAFTON...BELKNAP...NORTHWESTERN MERRIMACK AND CENTRAL
CARROLL COUNTIES...
At 613 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Woodstock to near
Newport. Movement was east at 30 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Laconia, Claremont, Conway, Franklin, New London, Moultonborough,
Plymouth, Ossipee, Meredith, Grafton, Alton, Enfield, Gilmanton,
Canterbury, Holderness, Ashland, Effingham, Danbury, Groton and
Newport.
This includes the following highways...
Interstate 89 between mile markers 16 and 45.
Interstate 93 between mile markers 48 and 88.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4395 7103 4368 7108 4325 7170 4337 7236
4396 7154
TIME...MOT...LOC 2213Z 274DEG 27KT 4391 7153 4338 7225Special weather statement, May 31, 6:20 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Gray ME
620 PM EDT WED MAY 31 2017
MEZ007-008-012-013-NHZ002-004-312315-
Northern Oxford-Southern Oxford-Southern Franklin-Northern
Franklin-Southern Coos-Northern Carroll-
620 PM EDT WED MAY 31 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL OXFORD...
SOUTHWESTERN FRANKLIN...EASTERN COOS AND NORTHEASTERN CARROLL
COUNTIES...
At 620 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles southwest of Rangeley to 8 miles
southwest of Bethel. Movement was east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Bethel, Rumford, Rangeley, Jay, Dixfield, Canton, Andover, Grafton,
Wilton, Phillips, Weld, Mexico, Waterford, Buckfield, Hebron,
Hartford, Lovell, Greenwood, Carthage and Avon.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4499 7037 4463 7021 4420 7042 4419 7105
4492 7094
TIME...MOT...LOC 2220Z 249DEG 25KT 4485 7085 4430 7087Special weather statement, May 31, 6:40 PM EDT, 6 minutes before
Special Weather Statement National Weather Service Gray ME 640 PM EDT WED MAY 31 2017 MEZ012-018>020-NHZ004-006-312345- Southern Oxford-Androscoggin-Interior York-Interior Cumberland-Southern Carroll-Northern Carroll- 640 PM EDT WED MAY 31 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN YORK... SOUTHERN OXFORD...WEST CENTRAL ANDROSCOGGIN...NORTHWESTERN CUMBERLAND AND EAST CENTRAL CARROLL COUNTIES... At 639 PM EDT, radar indicated strong thunderstorms were located along a line extending from 10 miles west of Waterford to near Tamworth. Movement was east at 35 mph. Winds in excess of 40 mph and dime size hail are possible with these storms. Locations impacted include... Conway, Bridgton, Fryeburg, Mechanic Falls, Naples, Turner, Moultonborough, Ossipee, Hiram, Effingham, Cornish, Waterford, Tamworth, Sandwich, Casco, Limington, Harrison, Madison, Buckfield and Brownfield. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4425 7025 4375 7070 4378 7140 4423 7093 TIME...MOT...LOC 2239Z 257DEG 31KT 4420 7092 4385 7134
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:44 PM EDT | Special Weather Statement | GYX | Somerset | 16 min |
| May 31, 5:18 PM EDT | Special Weather Statement | GYX | Somerset | 42 min |
| May 31, 6:02 PM EDT | Special Weather Statement | GYX | Franklin, Oxford | 58 min |
| May 31, 6:20 PM EDT | Special Weather Statement | GYX | Franklin, Oxford | 55 min |
| May 31, 7:07 PM EDT | Special Weather Statement | GYX | Androscoggin | 53 min |
| May 31, 7:22 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford, York | 38 min |
| May 31, 7:47 PM EDT | Special Weather Statement | GYX | Cumberland | 58 min |
| May 31, 7:51 PM EDT | Special Weather Statement | GYX | Androscoggin, Kennebec, Sagadahoc | 54 min |
| May 31, 2:41 PM EDT | Special Weather Statement | GYX | Cheshire | 34 min |
| May 31, 4:33 PM EDT | Severe Thunderstorm Warning | GYX | Coos, Grafton | 42 min |
| May 31, 4:58 PM EDT | Severe Thunderstorm Warning | GYX | Coos, Grafton | 47 min |
| May 31, 5:17 PM EDT | Severe Thunderstorm Warning | GYX | Grafton, Merrimack, Sullivan | 58 min |
| May 31, 5:44 PM EDT | Severe Thunderstorm Warning | GYX | Carroll, Coos, Grafton | 61 min |
| May 31, 6:12 PM EDT | Special Weather Statement | GYX | Cheshire | 63 min |
| May 31, 6:13 PM EDT | Special Weather Statement | GYX | Belknap, Carroll, Merrimack, Sullivan | 62 min |
| May 31, 6:40 PM EDT | Special Weather Statement | GYX | Carroll | 65 min |
| May 31, 7:06 PM EDT | Areal Flood Advisory | GYX | Sullivan | 114 min |
| May 31, 7:09 PM EDT | Special Weather Statement | GYX | Belknap, Hillsborough, Merrimack | 66 min |
| May 31, 7:27 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Merrimack | 48 min |
| May 31, 7:58 PM EDT | Special Weather Statement | GYX | Rockingham | 62 min |
| May 31, 4:25 PM EDT | Special Weather Statement | GYX | Caledonia | 50 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2017Severe Thunderstorm Warnings in New Hampshire, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.